Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

160 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is prolonged intake of Telmisartan associated with an increased risk of getting cancer?

Answered by
Dr.
Dr. Minal Mohit

Endocrinologist

Practicing since :1998

Answered : 794 Questions

default
Posted on Wed, 18 Jul 2018 in Thyroid Problem and Hormonal Problems
Question: Dear Dr

I am taking telmisartan + hctz(80 mg+ 12.5mg) for hypertension for last 10 years...Recently there are safety concerns regarding use of ARBs and their association with cancer...Some studies say that there is increased risk of cancer while others say there is no risk of cancer..

What is the exact scenario in this regard?

Some studies suggest telmisartan has an anti tumour effect as well and it decreases cancer..This is very confusing.Kindly help.
doctor
Answered by Dr. Minal Mohit 3 hours later
Brief Answer:
no proven documentation so far.

Detailed Answer:
Dear XXXXXXX hi and welcome to HCM!
As of ARBs , they are a safe class of anti hypertensives with no reported risk or tumorogenic behavior. studies , literature reviews, these are subject to many confounding factors, results to be taken how authentically depends upon subject selection, strength of the study, size of the study population, risk of the patients, and many other factors.
so far , no study has come up with confirmed report about oncogenic potential of ARBs. they are safe and a good class of molecules.
regards!
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Minal Mohit 9 minutes later
Many studies have reported anticancer effects of telmisartan as well..Especially prostate lung breast and ovarian cancers...As telmisartan is a ppar agonist..It is quiet irrelevant that they say telmisartan is the only culprit while others like.losartan and candesartan are safe while both are ARBs as well...

Some scientists also say that TELMISARTAN IS AN EXCELLENT CHOICE AS IT HAS MANY CARDIOPROTECTIVE AND RENOPROTECTIVE EFFECTS AS WELL...

What is the latest information you have doctor?

Do you prescribe telmisartan in your practice? Can i continue with this medicine?
doctor
Answered by Dr. Minal Mohit 14 minutes later
Brief Answer:
sure you can continue with the molecule.

Detailed Answer:
dear XXXXXXX yes i do prescribe telmisartan in my daily practice. And yes ARBs as a class, not telmisartan alone, are good renoprotective, cardioprotective molecules, more so in t2dm patients. telmisartan is an ARB and not ppar agonist. PPAR agonists are thiazolidenedione and glitazars.
studies can give many pleiotropic benefits of a molecule which come up as secondary end point of a study. those secondary end points do not defend or deny , they only suggest for further confirmation. more of, any benefit or any side effect of any molecule is always a class effect and not molecule effect, degree might vary depending upon receptor affinity, stability of the molecule and interactions.
in short you may confidently continue the telmisartan and HC combination.
regards!
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Minal Mohit 17 minutes later
Thanks so much for your assistance doctor..You are a great help..
Regards
doctor
Answered by Dr. Minal Mohit 9 minutes later
Brief Answer:
my pleasure sir!

Detailed Answer:
dear XXXXXXX hope ur doubts and fears are cleared.
regards!
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Minal Mohit 5 hours later
Yes dr..My creatinine levels are high currently at 1.28mg..They have been always high since 2006 going upto 1.7mg..I am 6 feet 1 inch with weight of 105 kgs..My all tests like LFT RENAL USG URINE ROUTINE CULTURE ALBUMIN CREATININE RATIO all are normal..UREA AND URIC ACID ARE ALWAYS BELOW 25MG AND 7MG..Serum electolytes normal..

Why my creatinine levels are high? Before starting medicines for hypertension my BP used to be 150/ 90 always..Now it remains 125/85 nearly always.

What may be the reason behind high creatinine levels?
doctor
Answered by Dr. Minal Mohit 30 minutes later
Brief Answer:
dehydration may be!

Detailed Answer:
Dear XXXXXXX creat goes up if your liquid intake is less. kindly see that your body is adequately hydrated.
regards!
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on